MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM LONG AO PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM LONG AO PILOT DRILL; PLATE, FIXATION, BONE
Model Number 71631121
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during intramedullary nail procedure, once the nail is implanted inside the femur, it was not possible to fit the long ao pilot drill bits into the nail.The drill was drilled into the bone one last time and when the drill was removed we noticed that it was broken, leaving a part inside the patient's bone.Procedure was completed, after a non-significant delay, by place the conventional nail lock (trochanteric) with a back-up device.Patient's health condition is stable.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation but the picture was reviewed and it confirms that the device is broken at the tip.The clinical/medical investigation concluded that, this case reports a tip breakage of the long ao pilot drill, and the broken part was not recovered from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.The provided undated, unlabeled image supports the complaint.However, the attached intake form was reviewed and it does not aide in determining the root cause.Therefore, the root cause of the reported drill tip breakage could not be determined.The long ao pilot drill tips are comprised of 17.4 ss, and they are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Reportedly, the broken drill is retained in the patient¿s bone, therefore, micro-motion/migration is unlikely.However, we cannot make conclusions on the impact of the non-implantable foreign body.Procedure was completed, after a non-significant delay, by place the conventional nail lock (trochanteric) with a back-up device.Since it was reported the patient's health condition is stable, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.The contribution of the device to the reported event could be corroborated since the device was broken and a backup device was needed because the drill was no longer fit for use based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection confirms the 4.0mm long ao pilot drill tip broke off.The broken piece was not returned.The device exhibits signs of significant use and wear.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that this case reports a tip breakage of the long ao pilot drill, and the broken part was not recovered from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.The provided undated, unlabeled image supports the complaint.However, the attached intake form was reviewed and it does not aide in determining the root cause.Therefore, the root cause of the reported drill tip breakage could not be determined.The long ao pilot drill tips are comprised of 17.4 ss, and they are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Reportedly, the broken drill is retained in the patient¿s bone, therefore, micro-motion/migration is unlikely.However, we cannot make conclusions on the impact of the non-implantable foreign body.Procedure was completed, after a non-significant delay, by place the conventional nail lock (trochanteric) with a back-up device.Since it was reported the patient's health condition is stable, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it can no longer fit its purpose, the contribution of the device to the reported event could be corroborated.This is a single use device, damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM LONG AO PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13734126
Report Number1020279-2022-01129
Device Sequence Number4544535
Product Code HRS
UDI-Device Identifier03596010497468
UDI-Public03596010497468
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631121
Device Catalogue Number71631121
Device Lot Number20LSZ0141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer04/08/2022
08/23/2022
Initial Report FDA Received Date03/11/2022
Supplement Report FDA Received Date04/12/2022
08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient SexMale
Patient Weight70 KG